|January 24th, 2005, 04:10 AM||#1|
Join Date: June 2, 2004
Quitting Prozac Cold Turkey
Okay so about 5 days ago I quit Prozac cold turkey because I was just sick of all the side effects and always feeling emotionally numb from it...and now I think I'm starting withdrawals but I'm not sure...do you get withdrawals if you quit Prozac like that? I've been taking it for about 8 months, I didn't tell my parents or my doctor that I quit, I just stopped taking it and I don't plan on starting it again. If there are withdrawals for doing this, what are they? How long does it last? How long will it take for the Prozac to be completely out of my system? It's been really difficult these past few days but I'm not sure, I could just be imagining it cause I do that sometimes too.. God I have so many thoughts in my head right now I feel like my synapses are on speed or something...it's freaking me out. But anyway, any information on this subject or advice on med. withdrawals would be greatly appreciated!
Check out my online diary at http://onlydespair.diaryland.com !
\"...found a box of sharp objects, what a beautiful thing\" - A Box Full of Sharp Objects by The Used
|January 28th, 2005, 11:44 PM||#2|
Join Date: May 2, 2004
Location: New Jersey!
As much as I do admire your decision to get off of an anti-depressant and search for other ways to help depression (in fact, rock-on!), I still have to say that it is unsafe to simply stop a drug that you are on.
Prozac is one of the better ones with it's withdrawl symptoms. Generally, when a doctor takes you off, they give you smaller and smaller doses until you need none. For Prozac (If I'm getting my data right), it is usually a week or two. That is pretty short in comparison to some that take months to slowly step down off of.
What has happened is that the prozac has blocked the end of the synaptic bulb in your nerves, making seretonin stay in your synapse longer. Seretonin usually jumps from one bulb to another while carrying messages, eventually turning into melatonin. After taking prozac, however, it lingers, and doesn't jump as quickly. This makes you have the "loopy happyness" that kinda feels fake.
The withdrawl is when your seretonin is used to being slowed down, and then everything has to repair itself to work the correct way.
So, hopefully you'll feel better in a few weeks. But Next time, make sure you ask your doctor how to get off, so it'll be safer!
If you are still feeling depressed or anxious after going off of the drug, talk to a counselor or a VT member, or seek out an alternative treatment, there are a lot of people and therepies out there to help
As always- None of my statements are evaluated by the FDA.
My advice is not intended to diagnose, treat, cure or prevent any diseases unless prescribed by a health practitioner. All information is provided for educational purposes only and should not replace the advice of your medical doctor.
(but your medical doctor will probably end up killing you )
|March 18th, 2005, 04:58 PM||#3|
Join Date: March 20, 2004
A little bit off-topic, but I'm getting weaned off Paxil right now. A couple weeks ago I went to half my normal dosage, and now I'm not taking it at all. My symptoms have been somwhat frequent "brain zaps", and periods of sadness that you can't believe unless you experience it. But I think the worst is past, and I'm feeling pretty good now. I'm not sure what would have happened with the cold-turkey approach.
|March 22nd, 2005, 04:12 PM||#4|
Join Date: March 21, 2004
Location: England - United Kingdom
Sounds it could be dangerous, just stopping a drug all of a sudden regardless of what it is wil give your body a shock, and could do some permanent damage on a molecular level.
Id suggest if your coming off the drug without your parents advice, you wean yourself of it as Dfsg said.
If anyone wants immediate advice don\'t hestitate to contact to me on AIM (AOL instant messenger) - aim: vodkasmodka
Eccentric! Not egocentric!
|January 15th, 2006, 03:12 AM||#5|
Join Date: July 25, 2005
M'kay, first of all, your synapses can't be on speed. If they could, that wouldn't in any way speed up your thoughts. Second, you definitely shouldn't have quit taking any drug like that -- prescribed or no. If your abusing it, then you should build down and take less of it every time. In your case, you should have consulted your doctor.
PhD student - Organic Chemistry
I don't read an entire thread before I respond; I try to answer the question quickly and concisely.
|May 1st, 2009, 10:16 AM||#6|
Join Date: May 1, 2009
Location: South Of Nowhere
Re: Quitting Prozac Cold Turkey
Hey everyone. So going off prozac cold turkey can have extrme side effects do to withdraw, no matter what dosage your on. i went of it cold turkey a week ago and am having extreme side effects. at first i thought it was all in my head because i sometimes think i over exagerate things but ive done alot of research and talked to my mom and doc and they both agree it wasnt a smart move. once the side effects appear it takes about 1 and half months for it to wear down because your body not only needs to get the prozac out of your system but also learn to function without that drug again. id say if symtoms persist after 2 months id talk to your doc. and make sure you have a friend who knows your having crazy mood swings and feeling shitty so they can be there when you flip out and no one else understands. my best friend jess is doing it for me.but yeah theres a huge load of possible side effects. here are a good amount of them:
Muscle and joint pain
Jolting electric "zaps”
Flu symptoms and general malaise
Chills and hot flashes
Sleep disturbance and insomnia
Memory and concentration difficulties
i still am honestly happy im off it. the withdraw will fade and i can be the me i was before all these drugs and chemicals were messing with my head. i want to see what lifes like when im just me. when i was on it i honestly felt like i had to be perfect at all times. i feel more myself. arent i aloud to get mad? to feel upset? i want to feel everything and not be numb. im a teenager for goodness sake. but just to let you know. there is also a huge risk of suicidal thoughts in teens who stop prozac or fluoxitine(sp) (the generic of prozac) abruptly. just a warning. if anyone on here needs any help getting through the crappy days or just needs to rant im here. gah. i feel like im an infomercial. but yeah. hope everyone, including me, makes it through this bull without totally going off there rocker. because the last couple of days i have had a lot of anger and a lot of crying spouts. plus sweating/dizzyness/headaches/and all around annoyence with stupid people. lol. but whatevs. i should be a little calmer in about 5 weeks. hope i helped somone!
Last edited by Aly26105; May 1st, 2009 at 10:21 AM.
|July 2nd, 2010, 04:31 PM||#7|
Join Date: July 2, 2010
Re: Quitting Prozac Cold Turkey
I'm old - I'm 56 - but I wanted to respond to this post, so I joined the board, but I'm going to quit after I post this. Teens have a right to their privacy.
Normally, wean off whatever drug you're on slowly, especially Paxil, but Prozac is different because it has such a long half-life in the body. I went from 40 mg/day to 0 mg/day over the course of a month, and I thought it was way too fast because I had every side effect in the book & thought I'd go nuts. I told the M.D. about the horrible side effects and he laughed at my pain. He said I could have gone off Prozac cold turkey with no side effects. I should have known that. In 2005 I ran out of medicine Aug. 30, and was fine all through September, no pain.
For Prozac, it seems to be the fluctuating levels, the changing levels of Prozac in your body that causes all the side effects. So wean off it, and you'll go through hell. I should have just quit.
Prozac, amphetamines and cocaine are all different gradations of the same kind of thing. They're all stimulants, and they all work the same way. Sigmund Freud used to think cocaine was the neatest antidepressant. In the 1950s meth and amphetamines were prescribed as antidepressants. Someday people will realize Prozac was worthless and just provided a steady income for the drug companies. It CAUSES the things it's supposed to treat. I've been on it since 1987 and it only worked the first month I was on it, so I kept increasing the dosage to get the same euphoria. The best way to treat depression is to exercise, get enough vitamin D, eat fruits & vegetables and get enough sunlight. Anything else, the psychiatrists don't know what they're doing. It's like using a sledgehammer to play a keyboard. Doctors are only _practicing_. On you.
|July 2nd, 2010, 04:46 PM||#8|
Join Date: March 9, 2008
Re: Quitting Prozac Cold Turkey
Well Susan, you should have noted that this thread is incredibly old and didn't need further reply.
You are the ground upon which I blizzard.